SINGAPORE - The Covid-19 vaccine is a possible factor behind why a 16-year-old boy suffered a cardiac arrest last week after a strenuous session of weightlifting in the gym, but there are other possible causes and they are also being looked into.
The boy had lifted a weight that was almost twice his body weight, "quite an exceptional activity to undertake in the gym", said Singapore's director of medical services Kenneth Mak on Wednesday (July 7).
The boy had also been taking some supplements, noted Associate Professor Mak. Investigations are still ongoing to determine the cause of the cardiac arrest.
"The specialists in the hospital are keeping their eyes open for all the various possibilities, and it is indeed one of the possibilities that this might be due to an inflammation of the heart muscle," said Prof Mak.
"It could possibly be related to the vaccination, but this is one of several possibilities that they are chasing."
He said tests are being done, such as on the supplements taken by the boy, to determine the cause of the cardiac arrest. But these tests take time and there is no further information at this point, he said.
Prof Mak was answering questions from reporters during a virtual press conference by the multi-ministry Covid-19 task force.
The Health Ministry had said on Monday that the 16-year-old collapsed following a weightlifting session six days after his first dose of the Pfizer-BioNTech/Comirnaty Covid-19 vaccine.
As at Monday, he was in critical condition in the intensive care unit at the National University Hospital (NUH).
In the meantime, following a review of local and overseas data, the expert committee on Covid-19 vaccinations and the Health Sciences Authority (HSA) recommended on Monday that people should avoid strenuous physical activity after receiving either of their mRNA Covid-19 vaccination doses.
On Wednesday, Prof Mak said the expert committee had taken into account HSA's data review that was completed recently, before the boy's incident.
"At that time, (HSA) had already determined that there was an increasing signal of myocarditis (inflammation of the heart muscles affecting the heart function) amongst younger people," he said.
"They have noticed that for the first time, compared to the earlier data, some of these cases of myocarditis are also occurring after the first vaccination."
Doctors have been advised to keep a close watch on patients who report chest pain, breathlessness and abnormal heart rates.
Prof Mak said they should investigate the possibility that these patients might have myocarditis after vaccination.
He added that after looking at the data locally and overseas, the expert committee and HSA are still of the opinion that it is beneficial for vaccination to be offered to all who are eligible for vaccination, taking into account the risks and benefits.
Health Minister Ong Ye Kung said the Health Ministry and hospital's key priority is to ensure the well-being of the child, and that the results of investigations will emerge in time to come.